Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 208, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2005, 4:54 PM MDT for Eddy County, New Mexico. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2005, 4:54 PM MDT (22:54 UTC)
- Expired
- Jun 16, 2005, 6:00 PM MDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 186 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 5:25 PM MDT | TSTM WND GST 60 | 17 Ne Carlsbad, NM | AT A RANCH ALONG HIGHWAY 62/180. |
| Jun 16, 5:25 PM MDT | HAIL 0.75 | 17 Ne Carlsbad, NM | AT A RANCH ALONG HIGHWAY 62/180. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 1657 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 162258 SVRMAF NMC015-170000- /O.NEW.KMAF.SV.W.0208.050616T2254Z-050617T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 454 PM MDT THU JUN 16 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 600 PM MDT * AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHEAST OF CARLSBAD NORTH...OR DIRECTLY OVER U.S. HIGHWAY 180 AND 62...EIGHT MILES TO THE NORTHEAST OF CARLSBAD...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... THE NORTH SIDE OF THE CITY OF CARLSBAD... OTIS... AVALON... U.S. HIGHWAY 180 AND 62... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS NEAR 80 MPH AND LARGE DAMAGING HAIL UP TO TENNIS BALLS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3265 10422 3240 10433 3212 10385 3251 10371 $$
1 follow-up statement
000 WWUS54 KMAF 162334 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 630 PM CDT THU JUN 16 2005 NMC015-170000- /O.CON.KMAF.SV.W.0208.000000T0000Z-050617T0000Z/ EDDY- 530 PM MDT THU JUN 16 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM MDT FOR EAST CENTRAL EDDY COUNTY... AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM PRODUCING UP TO GOLF BALL SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 14 MILES EAST OF CARLSBAD...OR 10 MILES NORTH OF MALAGA DIRECTLY OVER THE INTERSECTION OF NM 31 AND NM 128...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... THE INTERSECTION OF NM 31 AND NM 128... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND SEVERE WINDS...INCLUDING A REPORT OF PENNY SIZE HAIL COUPLED WITH 60 MPH WINDS 17 MILES TO THE NORTHEAST OF CARLSBAD ALONG HIGHWAY 62/180. IF YOU ARE IN THE PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3265 10422 3240 10433 3212 10385 3251 10371 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:57 PM MDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jun 16, 12:57 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 157 PM CDT THU JUN 16 2005 .SHORT TERM... MID LEVEL THERMAL RIDGE EXTENDS N FROM NRN MEXICO THRU CENTRAL NM MTN CHAIN. CONVECTION IS SLOW TO DEVELOP IN MTNS WHILE TENDING TO DISSIPATE AS IT MOVES E AWAY FROM HEAT SOURCE. HIGH BASED -SHRA/-TSRA ACRS WRN AREAS COULD PRODUCE GUSTY WINDS AND A FEW DRY LIGHTNING STRIKES - DUNKEN RAWS 94/39. FARTHER E ACRS THE PLAINS OF SE NM/PB LOW LEVEL CONVERGENCE IS MINIMAL AT BEST AND MSAS ACTUALLY DEPICTS LOW LEVEL DIVERGENCE. AS OF 19Z MODIFIED 12Z KMAF SOUNDING REFLECTS -70 J/KG BTWN 75H-65H THAT WILL HAVE TO BE OVERCOME. AS TEMPS RISE DWPNTS ARE SLOWLY FALLING (ETA SFC MSTR TOO HIGH) THUS EXPECT CAP WON/T BREAK ACRS PB. STEERING FLOW FAVORS CONVECTION THAT DOES DEVELOP TO MOVE EAST INTO ADJACENT PLAINS AND THUS HAVE INCLUDED 10-20 PCT POPS THIS EVENING W OF KMAF. LOW TEMPS TRENDING UP WITH L70S EXPECTED ACRS PB. .LONG TERM... MAIN QUESTION FOR THIS WEEKEND IS HOW HOT IT WILL GET. MID/UPPER RIDGE FIRMLY IN PLACE OVER THE AREA WILL ONLY INTENSIFY AND SLOWLY MEANDER AROUND THE SOUTHWEST U.S. OVER THE WEEKEND. THIS WILL ALLOW TEMPERATURES TO CONTINUE TO WARM IN THE LOWER AND MID LEVELS. WE WILL APPROACH THE RECORD HIGHS FOR FRIDAY THROUGH SUNDAY AT MIDLAND WHICH ARE 106/107/107 RESPECTIVELY...BUT DO NOT THINK WE WILL SET ANY NEW RECORDS. FRIDAY WOULD BE THE BEST CHANCE...BUT IT STILL LOOKS LIKE WE WOULD MORE LIKELY TIE THE 106 THAN ACTUALLY GET HOTTER. THIS IS ALL ASSUMING FULL SUN AS WELL...SO A DEGREE MAY BE TAKEN OFF EXPECTED HIGHS FOR POSSIBLE SCATTERED CU ANYWAY. OVER THE WEEKEND...SFC TEMPERATURES WILL STAY VERY HOT OVER THE AREA. AT THE SAME TIME...700MB TEMPERATURES WARM TO GREATER THAN 17 DEGREES CELSIUS...WHICH PRESENTS A SIGNIFICANT CAP FOR THUNDERSTORMS TO OVERCOME. HOWEVER...TODAY WE HAVE SEEN THUNDERSTORMS DEVELOP... LIKELY WITH DRY LIGHTNING...NEAR DUNKEN NEW MEXICO. SO AS SURFACE TEMPERATURES CONTINUE TO WARM...ISOLATED THUNDERSTORMS CANNOT BE RULED OUT WITH THE ADDITIONAL POSSIBILITY OF DRY LIGHTNING...MAINLY IN THE MOUNTAINOUS AREAS AND ADJACENT PLAINS...AS DEWPOINTS ARE EXPECTED TO FALL INTO THE 20S AND 30S OVER THE WESTERN 1/2 OF THE CWA. HAVE ADJUSTED WEATHER...POP...DEWPOINT...AND SKY GRIDS SLIGHTLY... BUT OTHERWISE HAVE MADE VERY FEW ADJUSTMENTS TO THE FORECAST AS THE EXPECTED HOT TEMPERATURES REMAIN IN THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 72 104 75 103 / 10 0 0 0 CARLSBAD NM 66 107 70 107 / 20 10 10 10 DRYDEN TX 71 103 73 101 / 10 0 0 0 FORT STOCKTON TX 73 107 75 104 / 10 10 10 10 GUADALUPE PASS TX 68 101 72 101 / 20 10 10 10 HOBBS NM 65 106 71 105 / 20 10 10 10 MARFA TX 60 97 60 96 / 10 10 10 10 MIDLAND INTL AIRPORT TX 72 105 75 104 / 10 0 0 0 ODESSA TX 72 106 75 104 / 10 0 0 0 WINK TX 74 112 73 110 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/20
Hazardous weather outlook, Jun 16, 1:08 PM MDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 208 PM CDT THU JUN 16 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171908- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 208 PM CDT THU JUN 16 2005 (108 PM MDT THU JUN 16 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE MOUNTAINS AND ADJACENT PLAINS. AS HIGH BASED THUNDERSTORMS DEVELOP NEAR THE MOUNTAINS AND MOVE EAST THEY HAVE THE POTENTIAL TO PRODUCE A FEW DRY LIGHTNING STRIKES AND GUSTY OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DAYTIME HIGHS WILL EXCEED 100 DEGREES ACROSS MANY AREAS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH THE WEEKEND...WITH AFTERNOON TEMPERATURES REACHING 110 DEGREES ALONG THE RIO GRANDE AND THE UPPER TRANS PECOS REGIONS OF WEST TEXAS FRIDAY AND SATURDAY. IF POSSIBLE...SPEND TIME INDOORS IN AIR CONDITIONED FACILITIES. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC OR NON CAFFEINATED BEVERAGES. WEAR LIGHTWEIGHT...LIGHT COLORED...AND LOOSE FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN...AND USE A SUN SCREEN TO REDUCE CHANCES OF SUNBURN. LASTLY... ENSURE YOUR OUTDOOR PETS HAVE AMPLE WATER AND SHADE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 16, 2:48 PM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 348 PM CDT THU JUN 16 2005 NMZ028-162145- EDDY COUNTY PLAINS NM- 248 PM MDT THU JUN 16 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF SEVEN RIVERS AT 248 PM MDT...MOVING EAST AT 10 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Local storm report, Jun 16, 3:30 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL LAKEWOOD 32.62N 104.35W
06/16/2005 0.75 INCH EDDY NM PUBLIC
MARBLE AND PENNY SIZE HAIL FALLING IN LAKEWOOD JUST EAST
OF U.S. 285.
&&
02Local storm report, Jun 16, 3:54 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL LAKEWOOD 32.62N 104.35W
06/16/2005 1.00 INCH EDDY NM TRAINED SPOTTER
QUARTER SIZE HAIL FALLING IN LAKEWOOD.
&&
02The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:58 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 62 min |
| Jun 16, 3:57 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 63 min |
| Jun 16, 4:36 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Jun 16, 5:55 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 70 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.